Nebraska, 2014

Hail and Damaging Winds in Nebraska, July 9, 2014

July 9, 2014 · NWS LBF · 70 events in 9 counties and zones

Northwest flow continued to bring disturbances southeast on the 9th. Scattered thunderstorms produced numerous large hail events, the largest baseball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
$5,000
Events
70

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Northwest flow continued to bring disturbances southeast on the 9th. Scattered thunderstorms produced numerous large hail events, the largest baseball size. The combination of hail and winds stripped some crops in Custer County and produced storm wind damage. The tropical plume of moisture maintained a heavy rain threat as the storms moved southeast that produced secondary road washouts in Holt County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 9, 5:26 AM CST, 24 minutes earlier.

Area forecast discussion, Jul 9, 5:26 AM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
626 AM CDT WED JUL 9 2014

.SYNOPSIS...
ISSUED AT 359 AM CDT WED JUL 9 2014

A WEAK RIDGE OF SURFACE HIGH PRESSURE STILL EXTENDS FROM THE WESTERN
DAKOTAS THROUGH NEBRASKA AND KANSAS. SOME INCREASED CLOUDINESS
OCCURRING...MAINLY ACROSS THE CENTRAL SANDHILLS. TEMPERATURES AT 08Z
RANGE FROM 55 AT VTN TO 60 AT OGA AND IML.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 359 AM CDT WED JUL 9 2014

NORTHWEST FLOW ALOFT WILL DOMINATE THE NORTH CENTRAL U.S THROUGH
TONIGHT. H85 TEMPS WILL RANGE FROM 18C TO 26C...RESULTING IN HIGHS
FROM NEAR 82 NORTHEAST TO NEAR 90 SERN PNHDL AND FAR SOUTHWEST.
SKIES TO BECOME PARTLY TO MOSTLY CLOUDY TODAY. A SURFACE FRONTAL
BOUNDARY WILL REMAIN FIRMLY ACROSS ERN WY INTO ERN CO TODAY. A WARM
FRONT ALOFT WILL RESIDE INTO WRN NEBR TODAY AS A DISTURBANCE ALOFT
TRACKS ACROSS THE REGION. ELEVATED SHOWERS AND THUNDERSTORMS WILL
DEVELOP AND SPREAD SOUTHEAST THIS MORNING. DURING THE
AFTERNOON...INSTABILITY ACROSS WRN NEBR WILL INCREASE BUT REMAIN
FAIRLY MODEST WITH 0-3KM MUCAPES FROM NEAR 2500 J/KG IN SWRN TIER OF
COUNTIES TO AROUND 500 J/KG IN THE FAR NORTHEAST. STRONG 0-6KM SHEAR
WILL MORE THAN COMPENSATE FOR THE LACK OF INSTABILITY RANGING AS
HIGH AS 50-60 KTS. THIS MAY RESULT IN AT LEAST ISOLATED SEVERE
STORMS OVER MOST OF THE FA WITH LARGE HAIL AND DAMAGING WIND GUSTS
THE MAIN THREAT. POPS TO INCREASE TO 30 PERCENT THIS AFTN OVER MOST
OF FA.

FOR TONIGHT...STORMS ARE EXPECTED TO CONGEAL INTO A CLUSTER OF
STORMS THIS EVENING NEAR AND SOUTH OF INTERSTATE 80...THEN MOVE
SOUTH INTO KANSAS AFTER MIDNIGHT. STILL A RISK FOR A FEW SEVERE
STORMS UNTIL MID EVENING. CLOUDINESS TO DECREASE FROM WEST TO EAST
OVERNIGHT. LOWS FROM NEAR 60 TO THE LOWER 60S.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 359 AM CDT WED JUL 9 2014

CONCERNS THROUGH THIS PORTION OF THE FORECAST DEAL WITH TIMING
SYSTEMS MOVING ACROSS THE AREA WHICH WILL IMPACT PRECIPITATION
CHANCES AS WELL AS TEMPERATURES.

A STRONG UPPER LEVEL LOW OVER CANADA WILL BE THE PRIMARY PLAYER IN
THE FORECAST FROM LATER THIS WEEK THROUGH THE MIDDLE OF NEXT WEEK.

THE CURRENT UPPER LEVEL PATTERN SHOWS AN UPPER LEVEL LOW OVER
ONTARIO WITH ANOTHER MOVING ONSHORE INTO BRITISH COLUMBIA THIS
WEDNESDAY MORNING WITH A STRONG RIDGE IN PLACE OVER THE WESTERN
CONUS. WATER VAPOR WAS SHOWING ABUNDANT MOISTURE AND
THUNDERSTORMS ONGOING ACROSS ARIZONA AND NEW MEXICO INTO UTAH AND
COLORADO INDICATING THE ONGOING MONSOON OVER THE SOUTHWEST. AS THE
BRITISH COLUMBIA SYSTEM SHIFTS EAST OVER THE NEXT SEVERAL DAYS THE
UPPER LEVEL RIDGE WILL ALSO MOVE EAST. THE CENTRAL PLAINS WILL SEE
THIS LEAD TO FAIRLY FLAT WESTERLY FLOW. HOWEVER...WITH THE UPPER
RIDGE SHIFTING TO THE SOUTHERN PLAINS FOR THURSDAY AND FRIDAY THE
LOCAL AREA WILL BE ON THE NORTHERN PERIPHERY OF THE RIDGE WHICH WILL
BRING MONSOONAL MOISTURE INTO THE REGION. IN ADDITION...THE SURFACE
PATTERN SHOWS AN EXPANSIVE AREA OF HIGH PRESSURE OVER THE EASTERN
THIRD OF THE COUNTRY WHICH WILL OPEN THE GULF UP ALLOWING MOISTURE
TO GET PUSHED NORTH INTO THE CENTRAL PLAINS. BOTH TEMPERATURES AND
DEWPOINTS WILL BE ON A RISING TREND THROUGH THURSDAY AND FRIDAY
BECAUSE OF THESE REASONS. WITH THE HIGHER MOISTURE THAT IS
EXPECTED...JUST NEED SOME WEAK PERTURBATIONS IN THE UPPER LEVEL FLOW
ACROSS THE AREA TO HELP STORMS DEVELOP ON BOTH THURSDAY AND FRIDAY.
THERE IS SUBSTANTIAL DIFFERENCES BETWEEN THE MODELS ON WHEN THESE
WEAK SYSTEMS WILL MOVE THROUGH. THERE ARE CHANCES IN THE FORECAST
FOR MUCH OF THE DAY THURSDAY AND INTO FRIDAY ALTHOUGH IT IS UNLIKELY
THAT IT WILL BE RAINING OVER THESE LOCATIONS THE ENTIRE PERIOD. JUST
DON/T HAVE THE CONFIDENCE TO FURTHER PINPOINT WHEN THE HIGHER
CHANCES WILL BE AT THIS TIME.

THROUGH THE WEEKEND THE BRITISH COLUMBIA LOW WILL SETTLE OVER
MANITOBA AND ONTARIO BEFORE DIGGING INTO THE GREAT LAKES MONDAY AND
TUESDAY. THIS WILL ALLOW THE RIDGE TO RETREAT BACK WEST AND WILL PUT
THE LOCAL AREA INTO NORTHWEST FLOW THROUGH MUCH OF NEXT WEEK. THE
MODELS ARE SHOWING THE LOW LEVEL MOISTURE STAYING IN PLACE LOCALLY
UNTIL GETTING PUSHED OUT MONDAY NIGHT AND TUESDAY BY A STRONG COLD
FRONT. WITH THE MOISTURE STICKING AROUND...AND WITH NORTHWEST FLOW
BRINGING A MULTITUDE OF WEAK SYSTEMS ACROSS THE PLAINS THERE WILL BE
CHANCES FOR SHOWERS AND THUNDERSTORMS MOST DAYS. HOWEVER THERE IS
CONSIDERABLE UNCERTAINTY ON THE TIMING OF ANY SHORTWAVES AS THE
MODELS ARE OFF BY ABOUT 12 HOURS FROM EACH OTHER ON MANY DAYS. WITH
THE LEVEL OF DIFFICULTY IN TIMING ANY SYSTEMS THROUGH THE AREA AND
WITH LOW CONFIDENCE ON MAKING MAJOR CHANGES THROUGH THE AREA THE
FORECAST HAS REMAINED FAIRLY SIMILAR TO THE PREVIOUS. THE RAIN
CHANCES WILL DICTATE THE TEMPERATURES AS THERE ARE A FEW DAYS WHEN
THE MODELS ARE SHOWING RAIN AND HIGH CLOUD COVER ALL DAY WHICH WOULD
LIKELY LIMIT TEMPERATURES. BUT AGAIN WITH THE UNCERTAINTY DIDN/T
HAVE THE CONFIDENCE TO MAKE MANY CHANGES TO THE MAX/MIN TEMPERATURES
ALTHOUGH THEY WILL LIKELY NEED TO BE MODIFIED AS TIME GETS CLOSER.

WHAT IS MORE CERTAIN IS THAT THIS UPPER LOW WILL NOT ALLOW STRONG
RIDGING TO BUILD IN SO NO BIG WARM UP IS EXPECTED WITH THE AREA
BEING IN A SLOW COOLING PATTERN THROUGH THE NEXT WEEK. ONCE THE
UPPER LEVEL SYSTEM DIGS INTO THE GREAT LAKES REGION IT WILL PUSH THE
PREVIOUSLY MENTIONED COLD FRONT THROUGH THE FORECAST AREA WHICH WILL
BRING COOLER AND DRIER AIR INTO THE REGION. BY TUESDAY IF THE TREND
REMAINS SIMILAR...COULD BE LOOKING AT HIGHS IN THE 70S FOR MUCH OF
THE AREA.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 625 AM CDT WED JUL 9 2014

AN UPPER LEVEL DISTURBANCE WILL MOVE INTO WESTERN NEBRASKA TODAY.
SCATTERED SHOWERS AND TSTMS ARE EXPECTED FROM KIEN-KTIF-KBBW
THIS MORNING...WITH ISOLATED STRONG TO SEVERE STORMS DEVELOPING
THIS AFTERNOON INTO THIS EVENING. CONFIDENCE TOO LOW FOR A MENTION
IN KVTN. AT KLBF...INTRODUCED A TEMPO FOR 5SM TRSA FROM 23Z-02Z.
ALTHOUGH NOT MENTIONED...HAIL AND GUSTY WINDS ARE ALSO POSSIBLE
AT THE KLBF TERMINAL.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...ROBERG
SHORT TERM...ROBERG
LONG TERM...BROOKS
AVIATION...ROBERG
Hazardous weather outlook, Jul 9, 3:34 AM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
434 AM CDT WED JUL 9 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-100945-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
434 AM CDT WED JUL 9 2014 /334 AM MDT WED JUL 9 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF
WESTERN AND NORTH CENTRAL NEBRASKA THIS AFTERNOON AND EVENING.
THE THREAT AREA IS GENERALLY ALONG AND SOUTH OF HIGHWAY 275 AND
HIGHWAY 20 WHERE LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY ACROSS THE
OUTLOOK AREA. AT THIS TIME...THE THREAT OF WIDESPREAD SEVERE
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR
AREAS GENERALLY ALONG AND SOUTH OF HIGHWAY 275 AN HIGHWAY 20.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

KAR

The radar

The North Platte radar (KLNX), 101 km away, was scanning. The volume nearest the first event began at 11:47 UTC.

Open the radar archive at this moment

Event by event

62 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
July 9, 5:50 AM CST
Where
Lincoln County, 6.24 mi S of North Platte
Measured
2.5 in hail
Reported by
COOP Observer
Coordinates
41.060, -100.770

Hail to tennis ball size fell at the North Platte Experimental Farm.

Hail, Custer

When
July 9, 9:02 AM CST
Where
Custer County, 2.81 mi S of Gates
Measured
0.88 in hail
Reported by
Public
Coordinates
41.590, -99.640

Thunderstorm Wind, Custer

When
July 9, 9:02 AM CST
Where
Custer County, 2.81 mi S of Gates
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.590, -99.640

Winds estimated to 60 mph.

Hail, Custer

When
July 9, 9:30 AM CST
Where
Custer County, 4.15 mi NE of Anselmo
Measured
0.75 in hail
Reported by
Public
Coordinates
41.660, -99.810

Hail, Custer

When
July 9, 10:00 AM CST
Where
Custer County, 2.08 mi SE of Anselmo
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
41.600, -99.840

Hail, Cherry

When
July 9, 11:33 AM CST
Where
Cherry County, 11.78 mi E of Merritt Res
Measured
1 in hail
Reported by
Public
Coordinates
42.610, -100.700

Hail, Cherry

When
July 9, 12:00 PM CST
Where
Cherry County, 12.28 mi NNE of Brownlee
Measured
1.25 in hail
Reported by
Public
Coordinates
42.450, -100.550

Hail, Cherry

When
July 9, 12:04 PM CST
Where
Cherry County, 13.85 mi NW of Brownlee
Measured
1.25 in hail
Reported by
Public
Coordinates
42.430, -100.800

Hail, Cherry

When
July 9, 12:20 PM CST
Where
Cherry County, 10.09 mi NE of Brownlee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.390, -100.490

Hail, Cherry

When
July 9, 12:30 PM CST
Where
Cherry County, 10.85 mi ENE of Brownlee
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.350, -100.430

Hail, Cherry

When
July 9, 12:44 PM CST
Where
Cherry County, 10.42 mi WNW of Elsmere
Measured
0.88 in hail
Reported by
Public
Coordinates
42.140, -100.360

Hail, Cherry

When
July 9, 12:44 PM CST
Where
Cherry County, 0.86 mi NW of Wood Lake
Measured
1.5 in hail
Reported by
Public
Coordinates
42.640, -100.240

Hail, Cherry

When
July 9, 1:30 PM CST
Where
Cherry County, 0.86 mi NW of Wood Lake
Measured
1.5 in hail
Reported by
Public
Coordinates
42.640, -100.240

Hail, Blaine

When
July 9, 1:50 PM CST
Where
Blaine County, 7.21 mi SSW of Brewster
Measured
1 in hail
Reported by
Public
Coordinates
41.830, -99.910

Hail, Brown

When
July 9, 2:10 PM CST
Where
Brown County, 11.33 mi SSW of Ainsworth
Measured
1 in hail
Reported by
Public
Coordinates
42.400, -99.940

Hail covered the ground with heavy rainfall reported also.

Hail, Brown

When
July 9, 2:58 PM CST
Where
Brown County, 7.62 mi N of Ainsworth
Measured
1 in hail
Reported by
Public
Coordinates
42.660, -99.860

Hail, Brown

When
July 9, 3:20 PM CST
Where
Brown County, 5.81 mi NE of Ainsworth
Measured
1.5 in hail
Reported by
Public
Coordinates
42.610, -99.770

Hail, Loup

When
July 9, 3:40 PM CST
Where
Loup County, 5.15 mi E of Taylor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.770, -99.280

Hail, Rock

When
July 9, 4:05 PM CST
Where
Rock County, 9.49 mi SSE of Bassett
Measured
1 in hail
Reported by
Public
Coordinates
42.450, -99.460

Hail, Rock

When
July 9, 4:12 PM CST
Where
Rock County, 4.98 mi SW of Rose
Measured
1 in hail
Reported by
Public
Coordinates
42.150, -99.540

Hail, Rock

When
July 9, 4:27 PM CST
Where
Rock County, 8.64 mi NE of Rose
Measured
1.5 in hail
Reported by
Public
Coordinates
42.270, -99.330

Hail, Garfield

When
July 9, 4:55 PM CST
Where
Garfield County, 13.13 mi N of Burwell
Measured
1.75 in hail
Reported by
Public
Coordinates
41.970, -99.130

Thunderstorm Wind, Garfield

When
July 9, 4:55 PM CST
Where
Garfield County, 13.13 mi N of Burwell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.970, -99.130

Tree limbs of four to five inches in diameter downed.

Hail, Garfield

When
July 9, 5:15 PM CST
Where
Garfield County, 13.13 mi N of Burwell
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
41.970, -99.130

Hail, Lincoln

When
July 9, 5:23 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
41.130, -100.770

Hail, Lincoln

When
July 9, 5:25 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
41.130, -100.770

Hail, Lincoln

When
July 9, 5:28 PM CST
Where
Lincoln County, 2.14 mi NNE of North Platte
Measured
1.5 in hail
Reported by
Public
Coordinates
41.180, -100.770

Hail, Rock

When
July 9, 5:29 PM CST
Where
Rock County, 13.26 mi SSE of Bassett
Measured
1 in hail
Reported by
Public
Coordinates
42.400, -99.430

Hail, Garfield

When
July 9, 5:29 PM CST
Where
Garfield County, 9.62 mi NE of Burwell
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.880, -99.000

Hail, Lincoln

When
July 9, 5:29 PM CST
Where
Lincoln County, 3.49 mi S of North Platte
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
41.100, -100.770

Hail, Lincoln

When
July 9, 5:33 PM CST
Where
Lincoln County, 2.07 mi S of North Platte
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
41.120, -100.780

Hail, Lincoln

When
July 9, 5:34 PM CST
Where
Lincoln County, 4.88 mi WSW of North Platte
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.130, -100.870

Hail, Lincoln

When
July 9, 5:34 PM CST
Where
Lincoln County, 3.49 mi S of North Platte
Measured
2.75 in hail
Reported by
NWS Employee
Coordinates
41.100, -100.770

Hail, Lincoln

When
July 9, 5:34 PM CST
Where
Lincoln County, 1.48 mi SSW of North Platte
Measured
1.75 in hail
Reported by
Public
Coordinates
41.130, -100.790

Hail, Lincoln

When
July 9, 5:34 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.130, -100.770

Hail, Lincoln

When
July 9, 5:35 PM CST
Where
Lincoln County, 1.48 mi SSW of North Platte
Measured
2 in hail
Reported by
NWS Employee
Coordinates
41.130, -100.790

Hail, Lincoln

When
July 9, 5:36 PM CST
Where
Lincoln County, 2.07 mi S of North Platte
Measured
2.75 in hail
Reported by
NWS Employee
Coordinates
41.120, -100.780

Hail, Lincoln

When
July 9, 5:36 PM CST
Where
Lincoln County, 2.14 mi NNE of North Platte
Measured
2.5 in hail
Reported by
NWS Employee
Coordinates
41.180, -100.770

Hail, Lincoln

When
July 9, 5:39 PM CST
Where
Lincoln County, 4.18 mi S of North Platte
Measured
1.75 in hail
Reported by
Public
Coordinates
41.090, -100.770

Hail, Lincoln

When
July 9, 5:47 PM CST
Where
Lincoln County, 4.86 mi S of North Platte
Measured
2 in hail
Reported by
NWS Employee
Coordinates
41.080, -100.770

Hail, Lincoln

When
July 9, 5:50 PM CST
Where
Lincoln County, 6.24 mi S of North Platte
Measured
2.5 in hail
Reported by
COOP Observer
Coordinates
41.060, -100.770

Hail, Lincoln

When
July 9, 5:52 PM CST
Where
Lincoln County, 8.31 mi S of North Platte
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
41.030, -100.770

Hail, Lincoln

When
July 9, 5:53 PM CST
Where
Lincoln County, 4.86 mi S of North Platte
Measured
2.75 in hail
Reported by
NWS Employee
Coordinates
41.080, -100.770

Hail, Lincoln

When
July 9, 5:55 PM CST
Where
Lincoln County, 10.75 mi SSW of (Lbf)bird Fld North
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
40.990, -100.770

Hail, Lincoln

When
July 9, 5:57 PM CST
Where
Lincoln County, 6.93 mi S of North Platte
Measured
2.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
Public
Coordinates
41.050, -100.770

Large hail produced severe damage to lights, tables and trees.

Hail, Lincoln

When
July 9, 6:00 PM CST
Where
Lincoln County, 8.31 mi S of North Platte
Measured
2 in hail
Reported by
NWS Employee
Coordinates
41.030, -100.770

Hail, Loup

When
July 9, 6:08 PM CST
Where
Loup County, 16.94 mi NNE of Almeria
Measured
1 in hail
Reported by
Public
Coordinates
42.040, -99.350

Thunderstorm Wind, Loup

When
July 9, 6:30 PM CST
Where
Loup County, 4.99 mi NE of Taylor
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.820, -99.310

Strong winds reported.

Hail, Lincoln

When
July 9, 6:45 PM CST
Where
Lincoln County, 0.69 mi S of Brady
Measured
1 in hail
Reported by
Public
Coordinates
41.020, -100.370

Hail, Lincoln

When
July 9, 6:50 PM CST
Where
Lincoln County, Wellfleet
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.750, -100.730

Hail, Lincoln

When
July 9, 7:00 PM CST
Where
Lincoln County, Wellfleet
Measured
2.75 in hail
Reported by
Fire Department/Rescue
Coordinates
40.750, -100.730

Thunderstorm Wind, Custer

When
July 9, 7:03 PM CST
Where
Custer County, 1.48 mi SSE of Comstock
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.530, -99.240

Winds estimated to 60 mph with hail up to quarter size.

Hail, Custer

When
July 9, 7:15 PM CST
Where
Custer County, 13.19 mi ESE of Oconto
Measured
1 in hail
Reported by
Public
Coordinates
41.070, -99.550

Hail, Loup

When
July 9, 7:48 PM CST
Where
Loup County, 7.19 mi NNW of Almeria
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.920, -99.590

Hail, Custer

When
July 9, 7:50 PM CST to 8:05 PM CST
Where
Custer County, 10.99 mi WSW of Callaway
Measured
1 in hail
Reported by
Public
Coordinates
41.230, -100.120

Hail, Lincoln

When
July 9, 7:55 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
2.75 in hail
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
41.130, -100.770

Numerous reports of vehicles damaged from large hail in and around the city of North Platte.

Hail, Frontier

When
July 9, 7:55 PM CST to 8:00 PM CST
Where
Frontier County, 6.33 mi W of Maywood
Measured
1.75 in hail
Reported by
Public
Coordinates
40.660, -100.740

Hail, Custer

When
July 9, 8:15 PM CST
Where
Custer County, 8.27 mi NE of Gates
Measured
1 in hail
Reported by
Public
Coordinates
41.700, -99.500

Thunderstorm Wind, Custer

When
July 9, 8:30 PM CST
Where
Custer County, 7.2 mi NNW of Weissert
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.560, -99.520

Winds estimated to 52 knots.

Thunderstorm Wind, Custer

When
July 9, 8:31 PM CST
Where
Custer County, 0.86 mi NE of Broken Bow
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.410, -99.640

Wind gusts to 70 mph estimated on the north side of Broken Bow.

Hail, Custer

When
July 9, 9:02 PM CST
Where
Custer County, 2.81 mi S of Gates
Measured
0.88 in hail
Reported by
Public
Coordinates
41.590, -99.640

Wind driven hail.

Thunderstorm Wind, Custer

When
July 9, 9:02 PM CST
Where
Custer County, 2.81 mi S of Gates
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.590, -99.640

Winds estimated to 60 mph.

Hail, Custer

When
July 9, 9:30 PM CST
Where
Custer County, 4.15 mi NE of Anselmo
Measured
0.75 in hail
Reported by
Public
Coordinates
41.660, -99.810

Thunderstorm Wind, Custer

When
July 9, 9:30 PM CST
Where
Custer County, 3.78 mi SW of Milburn
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.680, -99.780

Strong winds accompanied by pea size hail and heavy rainfall.

Hail, Custer

When
July 9, 10:00 PM CST
Where
Custer County, 2.08 mi SE of Anselmo
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
41.600, -99.840

Hail, Custer

When
July 9, 10:55 PM CST
Where
Custer County, 8.91 mi NNE of Arnold
Measured
1 in hail
Reported by
Public
Coordinates
41.540, -100.110

Hail, Custer

When
July 9, 10:58 PM CST
Where
Custer County, 8.69 mi SSW of Callaway
Measured
1.5 in hail
Reported by
Public
Coordinates
41.180, -99.980

Hail, Custer

When
July 9, 11:08 PM CST
Where
Custer County, 1.25 mi ESE of Oconto
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.140, -99.760

Hail, Custer

When
July 9, 11:20 PM CST
Where
Custer County, 1.25 mi ESE of Oconto
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.140, -99.760

Hail, Custer

When
July 9, 11:30 PM CST
Where
Custer County, 4.65 mi SE of Arnold
Measured
1 in hail
Reported by
Public
Coordinates
41.380, -100.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526350, 526351, 530305, 526352, 526353, 530245, 530246, 530247, 530248, 530249, 530250, 530251, 530252, 530253, 530254, 530255, 530256, 530257, 530258, 530259, 530260, 530261, 530293, 530263, 530264, 530265, 530269, 530267, 530268, 530270, 530271, 530272, 530273, 530274, 530277, 530283, 530275, 530276, 530279, 530280, and more.